MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3325-0380S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348)
Date of Event 01/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
On (b)(6) 2020: a sales order was placed for an elongated g3 nail as replacement for a broken one in a patient.The patient seems to have developed a bone tumor in the proximal left femur.On 2016: an elongated gamma3 nail left was placed in the left femur back in 2016.On (b)(6) 2016: a secondary tumor was found in the left proximal femur.The patient had already prostate cancer.On (b)(6) 2016: a 3325-0380s gamma3 long nail kit r2.0, ti left, ø11x380 mm x 125° was placed in the left femur.On (b)(6) 2019: at a control the nail is still intact, but the tumor is expanding.On (b)(6) 2020: patient experienced pain in his left proximal femur.On (b)(6) 2020: patient experienced severe pain in his left proximal femur.On (b)(6) 2020: an x-ray shows that the nail is broken at the level of the lag screw.On (b)(6) 2020: a sales order was placed for an thicker elongated g3 nail as replacement for a broken one in a patient.On (b)(6) 2020: a 3525-3380s gamma3 long nail kit r1.5, ti left, ø13x380 mm x 125° was placed.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The received device inspection revealed the following: the received nail was completely broken in the webs of proximal, at the lag screw position.The evaluation of the broken part¿s surface revealed that the breakage originated from the anterior web.A smooth surface, as well as visibility of lines of rest, confirmed the breakage to be a fatigue fracture.Starting from the anterior web with an incipient crack, the breakage progressed through the cross-section.Based on the provided medical records, the medical opinion was sought from an experienced independent medical expert which revealed the following; ¿the previous operation in 2016 was indicated well as it was a clear palliative situation.The bone was stabilized with the nail.Three years after the cancer proceeded and a fracture occurred.About that time, it was clear that sooner or later the nail would break.The new operation with a nail must be questioned.No stable situation will ever occur in a metastasis.So, after six months again nail breakage may occur.In this case-depending on the patient¿s overall health status (life expectancy, general health) a revision and restoration of the fracture with a tumor prosthesis may have been a better choice.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a patient related issue.The failure was caused due to patients¿ condition (tumor, prostate cancer) the bone was not healed and the nail was broken in a fatigue manner.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
(b)(6) 2020 a sales order was placed for an elongated g3 nail as replacement for a broken one in a patient.The patient seems to have developed a bone tumor in the proximal left femur.2016: an elongated gamma3 nail left was placed in the left femur back in 2016.Additionally reported: (b)(6) 2016 : a secondary tumor was found in the left proximal femur.The patient had already prostate cancer.(b)(6) 2016: a 3325-0380s gamma3 long nail kit r2.0, ti left, ø11x380mm x 125° was placed in the left femur.(b)(6) 2019: at a control the nail is still intact, but the tumor is expanding.2020-01-17: patient experienced pain in his left proximal femur.(b)(6) 2020: patient experienced severe pain in his left proximal femur.(b)(6) 2020: an x-ray shows that the nail is broken at the level of the lag screw.(b)(6) 2020: a sales order was placed for an thicker elongated g3 nail as replacement for a broken one in a patient.(b)(6) 2020: a 3525-3380s gamma3 long nail kit r1.5, ti left, ø13x380mm x 125° was placed.

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9718033
Report Number0009610622-2020-00055
Device Sequence Number2401358
Product Code HSB
UDI-Device Identifier07613153313533
UDI-Public07613153313533
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2019
Device Model Number3325-0380S
Device Catalogue Number33250380S
Device Lot NumberK02884E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2020
Initial Date Received by Manufacturer 01/21/2020
Supplement Date Received by Manufacturer03/24/2020
Initial Report FDA Received Date02/17/2020
Supplement Report FDA Received Date04/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR